# SDR 2022FA0000637

- Difficulty date: October 20, 2022
- Submitted: October 20, 2022
- Operation: General aviation
- Aircraft: N80GB
- Make and model: Camair 480
- Aircraft serial: 0015
- System (JASC): 5300 · Fuselage Structure (General)
- Part: Canopy
- Condition: Broken
- Location: Broken
- Stage of operation: IN
- How discovered: O
- Nature of condition: O
- Precautionary procedure: O

## Discrepancy

I WAS FLYING AT APPROXIMATELY 5,000' AGL WHEN THE CANOPY DEPARTED THE AIRPLANE. WHEN I REALIZED WHAT HAPPENED, THE AIRPLANE WAS PITCHED DOWN AT ABOUT A 60 DEGREE ANGLE. I WAS ABLE TO RAISE THE NOSE TO A LEVEL FLIGHT POSITION AND CONTINUE TO A GRASS STRIP ABOUT 3 MILES AWAY THAT I HAVE SEEN AG AIRPLANES USE, AND WAS ABLE TO SUCCESSFULLY LAND. THE AIRPLANE WAS SHAKING SO MUCH I COULD BARE0Y READ ANY INSTRUMENTS. AFTER LANDING I REALIZED THE CANOPY RAIL HAD WRAPPED AROUND THE RIGHT SIDE OF THE ELEVATOR (I HAVE PICTURES) CAUSING DAMAGE, DESTROYING PART OF THE ELEVATOR AND JAMMPING THE CONTROLS, HENCE THE VIBRATION. I WAS ABLE TO MAINTAIN LEVEL FLIGHT AND CONTROL THE PITCH WITH ELEVATOR TRIM. THERE IS A WELD ON THE CANOPY RAIL THAT LA SUSPECT, BUT OTHERWISEI AM NOT SURE WHY THE CANOPY CAME OFF THE AIRPLANE, BUT OTHERWISE IS CLEARLY A MECHANICAL FAILURE. I HAVE A LOT OF EXPERIENCE WITH THIS TYPE OF AIRPLANE AND WAS VERY CAREFUL TO MAKE SURE THE CANOPY WAS LOCKED BEFORE TAKEOFF.
